April 17, 2012— -- A Colorado girl is dead after taking a lethal mix of two usual cold and also allergy medicines, and Colorado authorities space investigating she grandmother, who was looking ~ the tiny 5-year-old.

You are watching: Can you take robitussin and zyrtec

Kimber Michelle Brown to be spending the night v her 59-year-old grandmother, Linda Sheets, at the moment of her death on Feb. 12. Sheets was apparently treating the girl for flu-like symptoms.


The coroner"s report, which come out this week, rule the overdose was accidental, brought about by dextromethorphan, an ingredient commonly used in cough syrup. Kimber"s blood levels to be two and also a fifty percent times higher than the encourage dosage.

She also had higher than therapeutic level of cetirizine, which is the main ingredient in the allergy medicine Zyrtec.

Kimber"s parents, Raelyn Anderson-Brown and Mike Brown, live in Duranrememberingsomer.com, Colo., i m sorry is around nine miles from Hermosa, wherein she died.

Investigators speak Sheets, that is Anderson-Brown"s mother, might not have actually measured the medication properly, or the child may have also taken some herself.

Now, the 6th Judicial ar Attorney"s Office is investigating whether criminal charges will be filed, follow to the Duranrememberingsomer.com Herald, return police have said so far there is no evidence of wrongdoing.

"I take into consideration it a certified mix of drugs, through the dextromethorphan being the highest possible level," La Plata ar Coroner Dr. Carol Huser called rememberingsomer.com.com.


Combining the two depressants developed a better toxicity 보다 each drug would have caused alone, she said.

Blood levels were taken several hrs after the child"s death. Those were the only drugs in the girl"s system, except for some that the medic administered "to shot to save her," stated Huser.

The toxicology report showed that the little girl, that weighed only 46 pounds, had 96 nanograms per millilitre the dextromethorphan in her blood. The top limit because that this drug in adult is 40 ng/ml.

Kimber also had 490 ng/ml of cetirizine in she system. A normal dosage would certainly be between 271 and 352 ng/ml.

Huser said he had never checked out a fatality from these drugs before, however warned about the dangers of over-the-counter medicines.

"As a society in general, we are way too dependency on medicine -- us take them as knee-jerk reaction and it"s not wise," she said.

As for the criminal charges against the family, Huser said, "I can"t speak for the state lawyer general, but it"s very unlikely."

"I have no reason to suspect any type of ill intent," Huser created in the toxicology report. "The degree of negligence in one of two people measuring an inappropriate dose or leaving medicines within with of a kid does not, in my view, climb to the level I require for a certification of homicide."

Death indigenous Cough medicine is Rare

Dr. Douglas Carlson, an emergency room pediatrician at St. Luigi Children"s Hospital and Washington University college of Medicine, stated the coroner"s report renders sense.

"While fatality is an inexplicable side effect of dextromethorphan, that is well-known to occur," claimed Carlson, that did no treat Kimber. "The efficacy of over-the-counter cough medications is minimal in children, so we recommend not using them in much less than 2 years and be careful with those under age 6."

According to the coroner"s report, Kimber complained of foot pain, cramps and also muscle spasms hours prior to her death. Huser claimed that was consistent with drug toxicity as her body started to shut down.

Carlson said those symptoms to be inconsistent with dextromethorphan, which causes "drowsiness and also fatigue."

An overdose of dextromethorphan typically triggers changes in the child"s mental status causing "irritability and also confusion," according to Carlson. "That"s why teens use the to acquire high -- because that the sensory perceptions."

The drug in higher doses can cause cardiac abnormalities and arrhythmias the can reason the love to avoid functioning, the said.

"Dextromethorphan is the most usual ingredient in the country," said Carlson. "When you usage it with little children, make sure to monitor the label directions and also measuring machine with the bottle."

"I to be not mindful of fatal reactions when offered alone," he said.

As cetirizine, uncovered in the allergy medication Zyrtec, Carlson claimed the package alerts that when provided with dextromethorphan, the combination can boring the central nervous mechanism or cause psychomotor impairment.

That drug might have described the cramping and twitching, according to Dr. John Spangler, an combine professor of family and also community medicine at Wake woodland University school of Medicine.

"Instead that sedation, i beg your pardon can take place with antihistamines, some youngsters have a paradoxical reaction," he said.

But, warned Dr. Donna Seger, clinical director of the middle Tennessee toxicity Center, there can have been other concerns at play, such together a viral or other infection.

See more: What Is The Meaning Of By Failing To Prepare You Are Preparing To Fail Meaning

"Had she checked out a physician?" she asked.

"We shouldn"t cause a scare around these drugs uneven we have proof that they led to a problem," claimed Seger. "A lot of youngsters take this drugs."